Sunitinib-associated hyperammonemic encephalopathy

Demis N. Lipe, Besim Hoxha, Sunil K. Sahai

Research output: Contribution to journalArticle

Abstract

Sunitinib-associated hyperammonemic encephalopathy has not been previously reported in the emergency medicine literature. As newer treatments for cancer become more widespread and patients live longer, the emergence of previously unreported or rare adverse effects is expected to increase. Here we report the case of a 71-year-old woman with infiltrating ductal carcinoma of the breast with metastasis to the liver who developed hyperammonemic encephalopathy after taking sunitinib for 12 days. She presented to the emergency department (ED) with confusion and the initial workup revealed an elevated ammonia level (202 μmol/L; reference range, 11–51 μmol/L) without evidence of cirrhosis or portal hypertension. The patient was started on lactulose and admitted to the hospital, where her ammonia levels and mental status waxed and waned throughout her 12-day hospitalization. Further workup with magnetic resonance imaging and an electroencephalogram were negative. After 12 days, her ammonia level normalized and she was discharged without re-initiating Sunitinib. The patient was followed for three months post hospitalization without recurrence of symptoms. Patients on sunitinib should have their ammonia levels checked when presenting to the ED with altered mentation for early identification of hyperammonemic encephalopathy and its potential complications, such as seizures, brain edema, and death. Emergent management in the ED should include initiation of lactulose and consultation with the gastroenterology team.

Original languageEnglish (US)
JournalAmerican Journal of Emergency Medicine
DOIs
StateAccepted/In press - 2020

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Sunitinib-associated hyperammonemic encephalopathy'. Together they form a unique fingerprint.

  • Cite this